Antibiotics have been around since the 1940s, and have been considered miracle cures for most of that time. While they can be beneficial it's important to understand that they are not always helpful in all situations.
Over the years antibiotics have been used in some situations where such treatment was not appropriate. They have often been prescribed for infections where they are ineffective, and the infections were not eliminated.
There have been negative repercussions to indiscriminate antibiotic use. Some resistant bacteria are now no longer eliminated by antibiotics. And antibiotics don't work on viruses at all and should not be used for viral infections.
Antibiotics can also cause side effects like gastric troubles, diarrhea and allergic reactions. Inappropriate antibiotic use can also lead to bacterial resistance, which can require more medicine or stronger antibiotics in the long run.
The Centers for Disease Control and Prevention has said that antibiotic resistance has become a serious and growing problem in present day health care.
Certain infections have become very resistant to antibiotic therapy, such as skin infections, tuberculosis and pneumococcal infections. Pneumococcal infections include ear infections, sinus infections, meningitis and pneumonia.
Instead of treating non-bacterial infections with antibiotics, it's best to let such infections run their course. Your doctor can determine if an infection is bacterial or viral.
If you are being treated with antibiotics, to make the treatment as effective as possible, be sure to take them as prescribed. Take the whole prescription even if you begin to feel better to make sure to entirely eliminate the bacteria.
Be aware that it usually takes a day or two after beginning treatment before you start to feel better.
Antibiotic use can disturb the balance of healthy gut bacteria. Diarrhea can result from antibiotic use. Probiotic use may help to restore gut bacterial balance.
Probiotic use can relieve abdominal cramps, fever, gas, nausea, soft stool and taste disturbance.